Minnesota, 2023

Blizzard and Winter Weather in Minnesota, February 14 to 15, 2023

February 14 to 15, 2023 · NWS FSD · 8 events in 8 counties and zones

Low pressure intensified and moved from the Central Plains into Minnesota. Initially, warm thermal profiles allowed for mixed precipitation or all rain.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Low pressure intensified and moved from the Central Plains into Minnesota. Initially, warm thermal profiles allowed for mixed precipitation or all rain. However, as winds shifted to the northwest, colder air rapidly changed precipitation over to snow. While additional accumulation of snow was fairly light (up to 1 to 3 inches in areas of greatest snowfall along an axis from Tyndall to Salem to Minneota), northwest winds were bolstered to a gusty 40 to 60 mph and resulted in widespread blowing snow along with spotty blizzard conditions near the Buffalo Ridge. Travel was not recommended during the overnight and early morning hours across parts of southwest Minnesota and east central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 14, 5:22 PM CST, 38 minutes earlier.

Area forecast discussion, Feb 14, 5:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
522 PM CST Tue Feb 14 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 300 PM CST Tue Feb 14 2023

KEY MESSAGES:

1. Rain changes to snow from west to east this evening.

2. Northwesterly winds increase during the overnight period, and
this in combination with the falling snow will result in
hazardous driving conditions.

3. Breezy and colder on Wednesday with patch blowing snow.

4. Moderating temperatures for the end of the week into the
weekend.

TONIGHT: Current radar and obs indicating light to moderate rain
lifting northward across the CWA this afternoon - this associated
with a surface low presently situated over central SD and an upper
level low lifting through KS and NE. Latest hi-res guidance shows
this rain continuing through 00Z, then changing to snow from west to
east during the evening as colder air is pulled into the system
when the surface low moves to the east. The general consensus
among hi-res models and soundings would be for the changeover to
begin through the western James River Valley shortly after 00Z,
toward the Interstate 29 corridor around 03Z, then in areas to the
east toward 06Z. Of note, the HRRR is the slowest model in terms
of the changeover, being slightly slower in bringing the colder
air eastward. Overall snow amounts have not changed significantly
over the previous forecast (though perhaps slightly lower in some
areas in response to a slightly slower rain to snow changeover).
Any snow that does occur will be light to moderate, with latest
HREF ensembles showing hourly snowfall rates running around a half
an inch or less. In terms of actual snow amounts, the greatest
amounts look to reside roughly through the Highway 14 corridor
with 2 to perhaps localized 4 inches possible. Amounts will be
less south of there. Perhaps the bigger issue will be the winds,
increasing from west to east after 00Z with the onset of cold air
advection/an increasing surface pressure gradient/and increasing
winds aloft. NBM winds again looked to be on the higher side, so
tempered them down a bit, though still looking at gusts of 40 to
50 mph overnight. Fortunately, at this time it appears that the
strongest winds may lag the time of heaviest precipitation, though
cannot rule out that there will be some overlap, resulting in an
hour or two of localized near blizzard conditions for areas -
mainly through the Highway 14 corridor into southwestern MN. This
is supported by HREF probs, which remain low for the probability
of the combination of winds greater than 35 mph and visibility
less than 1/4 a mile - which would constitute blizzard conditions.
That being said, the higher probs for this combination are over
southwestern MN - though it looks to be for a short duration.
This will have to be monitored through the evening. It should be
noted however, as mentioned in the previous forecast the wet
nature of the snow may preclude snow actually blowing around, with
the lowest visibilities occurring during actual falling snow.

In terms of headlines, current headlines remain appropriate for a
combination of wind and snow, though trends will have to be
monitored during the overnight for near blizzard conditions as
mentioned above.

WEDNESDAY: Precipitation should be out of our area by 12Z Wednesday
as the upper and surface lows slide into the western Great Lakes
region. Strong cold air advection behind the exiting system will
result in much colder temperatures with highs in the teens to lower
20s. It will remain breezy, through winds will slowly come down
through the day as the surface gradient relaxes and winds aloft
taper downward.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 300 PM CST Tue Feb 14 2023

Second wave on the backside of the departing low pressure system
continues to be poised to move through the central Plains and
Midwest states Wednesday evening. Weak quasi-geostrophic (QG) lift
will be in place but the better lift looks to remain just south and
east of the area. The main wild card in terms of lift comes down to
an area of frontogenesis (FGEN) at 700 mb. Medium range guidance
shows slight deviations in where this band sets up. BUFKIT soundings
also depict mostly saturated profiles with a saturated dendritic
growth zone (DGZ) as temperatures cool. Snow ratios look to be
around 15-17:1, indicating a lighter fluffy snow. However, soundings
will also be slowly drying through the overnight hours, resulting in
snow dwindling to very light snow / flurries come Thursday morning.
On top of this, hi-res guidance varies in how far north the light
snow reaches with some members scrapping our southern forecast area
during the Wednesday evening and overnight time frame and others
keeping any precip completely out of our area. WPC super ensemble
plumes show a wide spread in snowfall totals, though with most
clustering at or below an inch. SREF plumes are a bit higher with
its plumes clustering between 0-3 inches. These plumes are known to
have a high bias so am not putting as much weight into them. Given
this lingering uncertainty in where this light snow may fall, have
continued with model blended chance PoPs for this time frame. Any
snow that does fall will result in only light accumulations from a
dusting up to around an inch across the highway-20 corridor and
adjacent areas.

Aside from light snow chances, northerly winds will be on the
decline as Tuesday's system continues to push off to the northeast,
relaxing the surface pressure gradient (SPG). Could still see gusts
up to 20-30+ mph, with the strongest gusts occurring Wednesday
evening. Low temperatures overnight will fall to the low teens to
single digits come Thursday morning.

Thursday looks quiet as the base of the upper level trough moves
through overhead. This will result in below average highs, barely
warming to the teens and 20s. Some breaks in the clouds is possible
but a weak, strung out vort lobe will be advecting into the area
with just enough moisture to keep mid level clouds locked in place,
continuing the trend of partly cloud to cloudy days.

With the wave out of here on Friday, temperatures will begin to
rebound into the upper 20s to possible low 40s west of the Missouri
River along with mostly clear skies in place, making for a much more
comfortable day. This is supported by the GFS, Euro, and Canadian
ensembles as they all show near to above average high temperatures.
Lows look to fall to teens and low 20s overnight.

Mainly zonal flow sets up over the weekend, keeping a somewhat
persistent dry, westerly flow aloft locked in place. Above average
temperatures look to continue through the weekend and into early
next week along with dry conditions. This is again supported by
ensembles which continue to show near to above average temperatures
this weekend. Medium range guidance begins to diverge beginning next
week but Monday looks like it will be another warm day before cooler
conditions return for the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 518 PM CST Tue Feb 14 2023

Rain currently ongoing mainly east of the James River will pivot
slightly westward this evening with a changeover to snow from west
to east thru the evening. Meanwhile, within this area of rain,
IFR/LIFR ceilings and vsbys will continue. Northwesterly winds
will also be on a rapid increase from west to east with gusts to
around 40 kts at times into Wednesday morning. During periods of
blowing snow, vsbys at or below 1/2 mile are possible,
particularly toward the Hwy 14 corridor. Precipitation will end
prior to daybreak with an improvement toward MVFR conditions for
Wednesday. Winds will remain breezy through Wednesday but should
peak overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 AM CST Wednesday for SDZ071.

     Winter Weather Advisory until 6 AM CST Wednesday for SDZ038-050-
     052>054-057>061-063>070.

     Winter Weather Advisory until 9 AM CST Wednesday for SDZ039-040-
     055-056-062.

MN...Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Wednesday for MNZ071-072-080-081-089-097-098.

IA...Winter Weather Advisory from 9 PM this evening to 9 AM CST
     Wednesday for IAZ001.

     Wind Advisory until 6 AM CST Wednesday for IAZ020-031.

NE...Wind Advisory until 6 AM CST Wednesday for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...Meyers
AVIATION...Kalin
Hazardous weather outlook, Feb 14, 4:35 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
435 PM CST Tue Feb 14 2023

IAZ001-MNZ081-089-098-SDZ050-052-057>070-152245-
Lyon-Cottonwood-Nobles-Rock-Gregory-Jerauld-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-
435 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Rain will change to snow this evening into the early overnight
hours. While amounts are generally expected to remain around 2
inches or less in most locations, northwesterly winds gusting
between 40 to 50 mph will result in blowing snow and difficult
travel conditions, especially while snow is falling. Additionally,
as below freezing temperatures work into the region, a quick
refreeze of any wet pavement may result in slick roads and
sidewalks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds my continue to gust up to 40 mph at times into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-003-012>014-020>022-031-032-MNZ090-NEZ013-014-SDZ071-
152245-
Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Jackson-Dixon-Dakota-Union-
435 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Tonight

Rain will continue this evening, perhaps briefly changing to snow
before ending this evening. Ponding of water in low lying areas
and rises on streams and creeks may also continue.

As  below freezing temperatures work into the region, a quick
refreeze of any wet pavement may result in slick roads and
sidewalks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds my continue to gust up to 40 mph at times into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-097-SDZ038>040-053>056-152245-
Lincoln-Lyon-Murray-Pipestone-Beadle-Kingsbury-Brookings-Sanborn-
Miner-Lake-Moody-
435 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight

Rain will change to snow this evening into the early overnight
hours. Snow accumulations of 1 to 4 inches are possible and when
combined with northwesterly winds gusting 40 to 50 mph, near
blizzard conditions may be possible at times, mainly while snow is
falling. Please plan ahead if you have travel plans after dark.
Additionally, as below freezing temperatures work into the region,
a quick refreeze of any wet pavement may result in slick roads
and sidewalks.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds my continue to gust up to 40 mph at times into Wednesday
along with patchy blowing snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 2 blizzard, 2 strong wind. Local standard time, as filed.

Blizzard, Lyon

When
February 14, 6:00 PM CST to February 15, 9:00 AM CST
Where
Lyon forecast zone
Reported by
Department of Highways
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Several hours of gusty northwest winds reached a peak of 59 mph at Minnesota Road Weather Information System site near Florence and 56 mph near Taunton, as well as 53 mph at Automated Surface Observing System sites near Marshall and Tracy. Despite snowfall only up to 2 inches at Minneota and 1 inch at Marshall, winds whipped up widespread blowing snow with less than one-quarter mile visibility through several overnight and early morning hours.

Blizzard, Lincoln

When
February 14, 7:30 PM CST to February 15, 9:15 AM CST
Where
Lincoln forecast zone
Reported by
Department of Highways
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Several hours of gusty northwest winds reached a peak around 50 mph at Minnesota Road Weather Information System sites near Hendricks and Lake Benton. Despite snowfall only up to as high as 2.5 inches 8 miles southeast of Hendricks, winds whipped up widespread blowing snow with less than one-quarter mile visibility through several overnight and early morning hours.

Winter Weather, Pipestone

When
February 14, 8:00 PM CST to February 15, 9:00 AM CST
Where
Pipestone forecast zone
Reported by
RAWS
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Northwest wind reached gusts to 41 mph at the RAWS site at Pipestone. Despite only an inch of new snowfall at Pipestone, winds whipped up considerable blowing snow with visibility of a mile or less at times.

Winter Weather, Murray

When
February 14, 8:30 PM CST to February 15, 9:30 AM CST
Where
Murray forecast zone
Reported by
RAWS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Northwest wind reached gusts to 53 mph at the Minnesota Road Weather Information System site near Dovray and 44 mph at the Automated Weather Observing System site KDVP at Slayton. Despite only 0.7 inch new snowfall at Slayton, winds whipped up considerable blowing snow with visibility of a mile or less at times.

Winter Weather, Cottonwood

When
February 14, 9:00 PM CST to February 15, 10:00 AM CST
Where
Cottonwood forecast zone
Reported by
Department of Highways
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Northwest wind reached gusts to 56 mph at the Minnesota Road Weather Information System site near Jeffers and 53 mph near Mountain Lake, with 48 mph at the Automated Weather Observing System site KMWM near Windom. Despite less than a half inch of new snowfall at Windom, winds whipped up considerable blowing snow with visibility of a half mile or less at times.

Winter Weather, Rock

When
February 14, 9:00 PM CST to February 15, 6:00 AM CST
Where
Rock forecast zone
Reported by
AWOS
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Northwest wind reached gusts to 49 mph at the Minnesota Road Weather Information System near Magnolia and 43 mph at the Automated Weather Observing System site KLYV near Luverne. Despite only a half inch of snowfall near Edgerton, winds whipped up considerable blowing snow with visibility of a mile or less at times.

Strong Wind, Nobles

When
February 15, 12:00 AM CST to 9:00 AM CST
Where
Nobles forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Northwest winds were sustained from 30 to 35 mph, with gusts as high as 48 mph at the Minnesota Road Weather Information System site MN007 near Rushmore, and 46 mph at the Automated Weather Observing System site KOTG in Worthington. While there was little additional snowfall, some patchy blowing snow reduced visibility briefly to around a mile at times.

Strong Wind, Jackson

When
February 15, 1:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Northwest winds were sustained from 30 to 35 mph, with gusts as high as 50 mph at the Minnesota Road Weather Information System site MN008 near Lakefield, and 49 mph at the Automated Weather Observing System site KMJQ near Jackson. While there was little additional snowfall, some patchy blowing snow reduced visibility briefly to around a mile at times.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083276, 1083275, 1083289, 1083290, 1083291, 1083292, 1083876, 1083880.